New York, 2009Damaging Wind in New York, August 23, 2009
August 23, 2009 · NWS OKX · 2 events in 1 county or zone
An approaching cold front triggered an isolated severe thunderstorm in Westchester County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front triggered an isolated severe thunderstorm in Westchester County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 23, 3:07 PM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 23, 3:07 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
407 PM EDT SUN AUG 23 2009
.SYNOPSIS...
A COLD FRONT WILL SLOWLY TRACK ACROSS THE TRI-STATE REGION
OVERNIGHT. HIGH PRESSURE WILL LEAD TO SEASONABLY WARM AND MAINLY
DRY WEATHER THROUGH THE BEGINNING OF THE WEEK. A COLD FRONT WILL
THEN USHER IN COOLER PATTERN FOR THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
SCT SHRA DEVELOPING ACROSS NE NJ AND SE NY. NO LIGHTNING STRIKES
YET BUT ANTICIPATE SOME THIS EVE AS THE STORMS BUILD INTO THE MDT
CAPE ENVIRONMENT. LAPS HAS AROUND 1500 J/KG SBCAPE AWAY FROM THE
IMMEDIATE COASTS. S/WV NOW INTO SRN NY STATE...WITH A MORE DEFINED
CIRCULATION NOW OVER NW PA. WITH THE UPR LVL FORCING TRACKING N
THIS EVE...EXPECTING CONVECTIVE DEVELOPMENT TO TAPER OFF FROM S TO
N. 0-6KM SHEAR DOES INCREASE TO 40-50KT...SO AN ISOLD SVR THREAT
STILL EXISTS. MAIN THREAT DAMAGING WINDS. PW/S AROUND 1.8IN PER
12Z KOKX/KALY SOUNDINGS...SO LOC HVY RAIN POTENTIAL REMAINS.
&&
.SHORT TERM /MIDNIGHT TONIGHT THROUGH TUESDAY NIGHT/...
PCPN FCST TO DIMINISH OVERNIGHT AS THE LLJET FOCUSES S AND E OF
THE CWA. THE CDFNT WILL TRACK EWD AS LOW PRES DEEPENS SLIGHTLY
OVER THE GULF OF ME. A MODEL CONSENSUS TAKES THE BOUNDARY SE OF LI
BY 12Z. A SLIGHTLY SLOWER FROPA IS POSSIBLE WITH A LACK OF
CONVECTION ALONG THE FRONT.
H5 TROF AXIS WILL STEEPEN LAPSE RATES MON AFTN. SEA BREEZE MAY
KEEP THE COASTS/METRO STABLE...SO ISOLD POPS MAINLY ACROSS THE
INTERIOR. HI PRES CURRENTLY OVER THE MIDWEST WILL RESULT IN MOCLR
SKIES MON NIGHT AND MOSUNNY AND DRY TUE. A CDFNT WILL APPROACH
FROM THE NW LATE WED. WSW FLOW AND COMPRESSION AHEAD OF THE FRONT
MAY LEAD TO A HOT DAY WITH HEAT IDX NEAR 95...IF THE TIMING HOLDS.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE MEAN UPPER TROUGH ESTABLISHES ITSELF ACROSS ERN NOAM DURING THE
PERIOD WITH A SERIES OF FRONTAL SYSTEMS MOVING ACROSS THE TRI-STATE
AREA. THE FIRST OF WHICH WILL BE A COLD FRONT WED NIGHT...FOLLOWED
BY HI PRES AND SEASONABLE TEMPS THU AND FRI. ANOTHER FRONTAL SYSTEM
NEXT WEEKEND WILL BRING A CHANCE OF PCPN INTO THE AREA FRI NIGHT
INTO SAT ALONG AND AHEAD OF A WARM FRONT WITH ADDITIONAL ACTIVITY
WITH THE COLD FRONT NEXT SUN. IN ADDITION...THE GLOBAL MODELS ARE
ALSO HINTING AT A POSSIBLE TROPICAL WAVE OFF THE SOUTHEAST COAST
LATE IN THE WEEK. THE POSITION OF THE MEAN TROF AT THIS TIME WOULD
KEEP SUCH A SYSTEM OFFSHORE. SUCH DETAILS THOUGH WILL NEED TO BE
REFINED WITH TIME.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SCT SHOWERS AND POSSIBLE THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING. NO LIGHTNING SO FAR...AND WITH LOW CONFIDENCE THAT STORMS
WILL IMPACT A GIVEN TERMINAL...WILL ONLY CARRY CB GROUPS IN TEMPO
GROUPS FROM ABOUT 19Z-00Z (FROM WEST TO EAST). WILL AMEND TAFS AS
NECESSARY SHOULD THE SITUATION WARRANT.
GENERALLY A LIGHT SW FLOW...EXCEPT S AT COASTAL TERMINALS DUE TO
LOCAL SEA BREEZES. FOR THE MOST PART...WINDS WILL BE LIGHT AND
VARIABLE...AND THERE WILL BE NO APPRECIABLE CHANGE IN WIND
DIRECTION/SPEED AFTER FRONTAL PASSAGE. BECAUSE OF THIS...THE HUMID
AIRMASS OVER THE REGION WILL BE SLOW TO DEPART. PATCHY FOG LIKELY
AT OUTLYING TERMINALS...WITH CIGS/VSBYS DROPPING TO IFR AT
KSWF/KGON AND POSSIBLY KHPN.
VFR STARTING MON MORNING WITH A NW FLOW AT 5-10 KT.
OUTLOOK 18Z MONDAY THROUGH FRIDAY...
VFR THROUGH WED. MVFR POSSIBLE THU WITH PASSAGE OF COLD FRONT.
VFR FRI.
&&
.MARINE...
SEAS HAVE SUBSIDED TO AROUND 7 FT ON THE OCEAN. GUIDANCE KEEPS THE
SCA SEAS THRU MON AND HAVE EXTENDED THE ADVY. HAVE KEPT THE SCA ON
THE ERN SOUND TIL 6PM...SEAS ACROSS THE REST OF THE SOUND 1 FT OR
LESS. HIGH PRES BUILDS IN FOR MON AND TUE WITH LGT WINDS. SCA SEAS
MAY LINGER MON EVE ACROSS THE ERN OCEAN...BUT SUBSIDE BY TUE. A
COLD FRONT WILL APPROACH LATE WED WITH SEAS/WINDS BLW SCA CRITERIA
ATTM.
SFC HIGH PRES BUILDS NORTH OF THE WATERS THU AND FRI WITH WINDS AND
SEAS FORECAST TO REMAIN BELOW SCA CRITERIA.
&&
.HYDROLOGY...
BASIN AVE PCPN WILL BE 1/4 IN OR LESS THROUGH TONIGHT. LOC HVY
AMOUNTS WILL BE POSSIBLE IN SCT TSTMS...WITH MINOR URBAN AND SMALL
STREAM FLOODING POSSIBLE. THEREAFTER...WDSPRD SIGNIFICANT PCPN IS
NOT EXPECTED THROUGH SAT.
&&
.TIDES/COASTAL FLOODING...
SINCE TIDES AND TIDAL DEPARTURES WILL BE LOWER WITH HIGH TIDE
THIS EVENING...A COASTAL FLOOD ADVISORY IS NOT EXPECTED WITH HIGH
TIDE TONIGHT.
SURF HEIGHTS OF 8 TO 12 FT...POSSIBLY HIGHER...WILL GRADUALLY
SUBSIDE THIS EVENING. HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH
MIDNIGHT TONIGHT.
THOSE WITH INTERESTS ALONG THE IMMEDIATE ATLANTIC COAST SHOULD BE
PREPARED FOR LOCAL WASH OVERS AND MODERATE TO LOCALLY MAJOR BEACH
EROSION.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...HIGH SURF ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR NYZ075>077-
080-081.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EDT THIS
EVENING FOR ANZ330.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EDT MONDAY
FOR ANZ350-353-355.
&&
SYNOPSIS...JMC
NEAR TERM...JMC
SHORT TERM...JMC
LONG TERM...DW
AVIATION...MPS
MARINE...DW/JMC
HYDROLOGY...JMC
TIDES/COASTAL FLOODING...MPSHazardous weather outlook, Aug 23, 2:48 PM EST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
348 PM EDT SUN AUG 23 2009
NYZ075>077-080-081-241200-
KINGS (BROOKLYN)-QUEENS-NASSAU-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
348 PM EDT SUN AUG 23 2009
...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH SURF ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ005>012-NJZ002>006-011-NYZ067>074-078-079-241200-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
348 PM EDT SUN AUG 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-241200-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
348 PM EDT SUN AUG 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
JMC
In the hours before
Special weather statement, Aug 23, 3:30 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
430 PM EDT SUN AUG 23 2009
NYZ068>070-232115-
NORTHERN WESTCHESTER-PUTNAM-ROCKLAND-
430 PM EDT SUN AUG 23 2009
...DEVELOPING THUNDERSTORMS WILL IMPACT PUTNAM...ROCKLAND AND
WESTCHESTER COUNTIES...
AT 428 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR NANUET...AND MOVING NORTH AT 25 MPH.
SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES RANGING FROM 1
TO 2 INCHES AN HOUR IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE
PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE
AREAS.
MPS
Special weather statement, Aug 23, 4:51 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
551 PM EDT SUN AUG 23 2009
CTZ005-009-NYZ070-071-232230-
NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-SOUTHERN FAIRFIELD-SOUTHERN
WESTCHESTER-
551 PM EDT SUN AUG 23 2009
...STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN FAIRFIELD AND
SOUTHERN WESTCHESTER COUNTIES...
AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SCARSDALE...OR NEAR WHITE PLAINS...AND
MOVING NORTHEAST AT 20 MPH.
THIS STORM WILL BE...
NEAR WHITE PLAINS BY 555 PM.
NEAR HARRISON BY 600 PM.
5 MILES NORTHWEST OF STAMFORD BY 615 PM.
6 MILES NORTHWEST OF DARIEN BY 625 PM.
NEAR NEW CANAAN BY 630 PM.
SMALL HAIL IS EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO ONE INCH AN HOUR...IS OCCURRING
WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
MALOIT
Thunderstorm Wind, Westchester
- When
- August 23, 5:05 PM EST
- Where
- Westchester County, 0.87 mi NW of Scarsdale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 40.990, -73.780
A large tree limb was reported down in Scarsdale.
Funnel Cloud, Westchester
- When
- August 23, 5:05 PM EST
- Where
- Westchester County, 0.41 mi WSW of Yonkers
- Reported by
- Public
- Coordinates
- 40.927, -73.857
Two funnel clouds were reported over Scarsdale.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Maine, August 23, 20091 death · 13 injured · 1 event
- Flash Flooding in New Mexico, August 23 to 24, 2009$80,000 · 3 events
- Hail and Damaging Winds in North Dakota, August 23 to 24, 2009$65,000 · 1 in hail · 7 events
- Damaging Winds in Texas, August 23, 2009$37,000 · 61 kt wind · 4 events
- Damaging Wind in Arizona, August 23, 2009$30,000 · 61 kt wind · 1 event
- Damaging Wind in South Dakota, August 23, 2009$20,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Montana, August 23, 20091.75 in hail · 13 events
- Flash Flooding in New York, August 23, 20095 events
- Flash Flooding in California, August 23, 20092 events
- Flash Flooding in Idaho, August 23, 2009$2,000 · 2 events
- Flash Flood and Damaging Wind in Nevada, August 23, 2009$3,000 · 50 kt wind · 2 events
- Hail and Damaging Wind in Texas, August 23, 2009$8,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195184, 195185.